Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Hi I m a 40 year old mother of 2 who

Hi I'm a 40 year old mother of 2 who has been battling hives/rash that started over 6 months ago. It first started in my inner thigh where I thought I was just allergic to my sanitary pad but it progressively gotten worse down my thighs, now my arm pit, upper/inner arm and forearm. I have been taking zyrtec but recently it has gotten so bad I read online that someone took Zantac for hives along with an antihistimine. H1 receptors (antihistamines treat H1 receptors) and H2 receptors (zantac treats H2 receptors). It has helped but I still sometime wake out of my sleep with the itch from hell on my arms and back. Once I start scratching, hives/red bumps appear I scratch. What should I do? In my 20's, I had painful hives and took benedryl religiously and went to the doctor. The doc gave me meds and after taking them, never got another hive again until now....please help...any advice would be greatly appreciated. Also I have no idea what medicine he gave me 20 years ago that made them go away permanently!!!!
Asked On : Tue, 23 Apr 2013
Answers:  1 Views:  49
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
General & Family Physician 's  Response
Hi, thanks for asking in Healthcare Magic.

The hives are mainly due to release of excessive histamine and that is why you are responding to both Zyrtec (Cetrizine) and Zantac (Ranitidine). Histamine acts on both H1 and H2 receptors. Zyrtec blocks H1 receptors and Zantac blocks H2 receptors.

Yor Dr would have probably given you Ketotifen. This drug is a mast cell stabilizer ie., it prevents the release of histamine from mast cells. This will result in dramatic, long standing improvement. Your treating Dr will know about this drug.

Some food items like fish, tomato egg and even milk can result in itching. You should identify and avoid such food substances that cause utricaria (itching). Drugs like Aspirin, an over the counter drug causes mast cell degranulation (destruction) and releases histamine. Also you should rule out anemia, elevated uric acid level (due to kidney disease) Diabetes and hyper thyroidism, other common causes of itching in persons of your age.

I hope this is helpful to you.

Answered: Fri, 26 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor